UNIGE document Scientific Article - Case report
previous document  unige:20165  next document
add to browser collection
Title

Levetiracetam accumulation in renal failure causing myoclonic encephalopathy with triphasic waves

Authors
Iwanowski, Patricia
Jallon, Pierre
Published in Seizure. 2009, vol. 18, no. 5, p. 376-378
Abstract Triphasic waves are seen in the electro-encephalogram of adult patients with toxic-metabolic encephalopathies of various origins. Levetiracetam is a broad spectrum anti-epileptic drug with renal elimination and no hepatic metabolism. We describe the case of encephalopathy with triphasic waves concomitant with levetiracetam accumulation in a patient with chronic renal failure. The condition was reversible after down-titration of levetiracetam with no change of the renal function. Other causes of metabolic encephalopathy were excluded. Moreover, this patient suffered from a probable cortical myoclonus that relapsed after cessation of the drug but was well controlled by a low dosage adapted to the renal failure. In cases of metabolic encephalopathy with triphasic waves in a patient with renal failure taking levetiracetam, it is important to exclude toxic accumulation of levetiracetam among other causes.
Keywords Aged, 80 and overAnticonvulsants/*adverse effectsElectroencephalography/methodsEpilepsies, Myoclonic/chemically induced/*etiology/*physiopathologyFemaleHumansPiracetam/adverse effects/*analogs & derivativesRenal Insufficiency/*complications/*physiopathology
Identifiers
PMID: 19201620
Full text
Structures
Citation
(ISO format)
VULLIEMOZ, Serge et al. Levetiracetam accumulation in renal failure causing myoclonic encephalopathy with triphasic waves. In: Seizure, 2009, vol. 18, n° 5, p. 376-378. https://archive-ouverte.unige.ch/unige:20165

163 hits

0 download

Update

Deposited on : 2012-04-23

Export document
Format :
Citation style :